Heat, Camden
- When
- July 4, 9:00 AM EST to July 9, 8:00 PM EST
- Where
- Camden forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.804, -74.960 (the zone’s center; the record gives no point)
A Bermuda high pressure system at both the surface and aloft gave central and southern New Jersey a six day run of high temperatures in the 90s and dew point temperatures in the 70s. The two hottest days were July 4th and 5th.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A Bermuda high pressure system at both the surface and aloft gave central and southern New Jersey a six day run of high temperatures in the 90s and dew point temperatures in the 70s. The two hottest days were July 4th and 5th. While high temperatures were not near record breaking levels, dew point temperatures were very high and this prevented any cooling at night, especially in urbanized areas. A generally offshore flow also brought the hot weather all the way to the shore. A cold frontal passage on July 9th briefly ended the hot and humid weather. The combination of the hot weather and increased demand because of the Independence Day Weekend led to power outages from July 4th through the 8th in Ocean County. About 30,000 homes and businesses lost power during that five day span. Power outages were reported in all or part of Berkeley, Brick, Dover, Island Beach State Park, Lavallette, Ocean Beach, Seaside Heights and Seaside Park. Highest temperatures included 96 degrees In Beach Haven (Ocean County), 95 degrees in Margate (Atlantic County) and Freehold (Monmouth County), 94 degrees in West Deptford (Gloucester County), Mount Holly (Burlington County), 93 degrees in New Brunswick (Middlesex County), Belmar (Monmouth County), the Atlantic City International Airport and Hamilton Square (Mercer County), 92 degrees in Millville (Cumberland County) and 91 degrees in Wildwood (Cape May County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 4, 2:18 AM EST, 6 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 318 AM EDT FRI JUL 4 2003 NOT A REAL HIGH CONFIDENCE FCST THIS MRNG...AT LEAST AS FAR AS PCPN CHCS ARE CONCERNED. AS CLDS/SHWRS ASSOCD WITH CNTR OF EX-BILL PUSH E FM THE MOUTH OF DE BAY...HOT AND HUMID AMS WL SPRD IN FOR AT LEAST THE NXT FEW DAYS. HEAT INDICES SHOULD REACH INTO THE 90S MOST SPOTS TDA...AND WITH SLIGHTLY HIGHER T/TD SAT...SHOULD BE ENOUGH TO PUSH THEM JUST OVR 100 IN MOST SPOTS. HWVR...THINK THAT THE WK CDFNT FCST TO MOVE THRU LATE SAT/SAT NGT WL BE ENOUGH TO LWR HEAT INDICES BACK INTO THE 90S FOR SUN. THE UPSHOT IS NO HEAT WRNGS/WATCHES/ADVYS FOR NOW. WL JUST REISSUE THE CURRENT SPS AND ADJUST THE WORDING AS APPROPRIATE. LINGERING PCPN IN THE SERN ZONES WL PRBLY RQR AN ERY MRNG PD...OTRW CLRG THINGS OUT FM THE W BY AFTN...AND THEN BRINGG SOME CLDS INTO THE NWRN ZONES THIS AFTN WITH FIRST WK TROF THAT MOVS IN. WONT MENTION ANY PCPN WITH IT LTR TDA/TNGT...BUT CANT RULE OUT AN ISOLD POPPER. CHC POPS SAT ASSOCD WITH FCST...JUST AFTN OR LATE AFTN SERN ZONES... AND CHC INTO OR THRU SAT NGT AS WELL. WAS ON THE FENCE FOR SUN...AND OPTED TO ADD CHC IN THE AFTN AS AMS STILL SMWHT UNSTBL WITH MSTR ARND...AND IT ALSO FITS THINKING AT NEIGHBORING OFCS. NO CHGS BYD THERE IN FCST. ZONES SHOULD FLY 415 TO 430 AM...WITH HEAT STATEMENT AFT 5 AM. .PHI...NONE. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-041115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 515 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES SATURDAY AFTERNOON ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A A WEAK COLD FRONT FROM THE NORTHWEST SHOULD TAKE THE EDGE OFF THE HEAT AND HUMIDITY FOR SUNDAY...ALTHOUGH HIGH TEMPERATURES ARE EXPECTED TO REACH NEAR 90 AT MOST INLAND LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KRAUS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-042000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 AM EDT FRI JUL 4 2003 ...HOT AND HUMID WEATHER THIS WEEKEND... ...HEAT INDEX VALUES IN THE 90S TODAY...AND OVER 100 INLAND AREAS SATURDAY... A HOT AND HUMID AIRMASS WILL SPREAD INTO THE REGION FOR THE HOLIDAY WEEKEND. HIGH TEMPERATURES TODAY WILL REACH INTO THE LOWER 90S IN MANY AREAS...THE EXCEPTIONS BEING THE POCONOS AND ALONG THE IMMEDIATE COAST. BUT EVEN IN THOSE SPOTS...IT PROBABLY WONT BE FAR FROM 90 THIS AFTERNOON. THE HOTTEST DAY IN THIS STRETCH LOOKS TO BE SATURDAY. HIGH TEMPERATURES WILL REACH NEAR 95 FROM PHILADELPHIA SOUTH AND EAST... WITH HEAT INDEX VALUES OVER 100. AND WITH SOUTHWEST WINDS AT THE SURFACE...EVEN THE IMMEDIATE COASTAL AREAS MIGHT REACH 90 DEGREES IN THE AFTERNOON. A WEAK COLD FRONT FROM THE NORTHWEST WILL BRING A CHANCE OF THUNDERSTORMS BEGINNING SATURDAY...AND IT SHOULD TAKE THE EDGE OFF THE HEAT FOR SUNDAY...ALTHOUGH HIGH TEMPERATURES AT MANY INLAND LOCATIONS WILL ONCE AGAIN BE ABOUT 90 DEGREES. WHATEVER YOU HAVE PLANNED FOR THIS WEEKEND, STAY SAFE AND STAY COOL. HERE ARE SOME HEAT SAFETY TIPS... AVOID BEING OUTDOORS DURING THE HEAT OF THE DAY. IF YOU MUST BE OUTDOORS...AVOID DIRECT SUNLIGHT AND WEAR SUNSCREEN. TRY AND GET SOMEWHERE WITH AIR CONDITIONING...IF POSSIBLE. WEAR LOOSE FITTING...LIGHT COLORED AND LIGHT WEIGHT CLOTHES. DRINK PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHECK ON PEOPLE WHO MAY BE AT RISK. DO NOT LEAVE ANYONE INSIDE OF AN AUTOMOBILE FOR ANY LENGTH OF TIME. INSIDE TEMPERATURES CAN QUICKLY AND EASILY EXCEED 125 DEGREES AND CAN CAUSE HYPERTHERMIA AND DEATH. FINALLY...PLEASE REMEMBER PETS AND OTHER DOMESTIC ANIMALS. THEY NEED...AT A MINIMUM...A SHADED AND WELL VENTILATED ENVIRONMENT AND ACCESS TO PLENTY OF COOL WATER. THE MOST HUMANE COURSE OF ACTION IS TO BRING THEM INTO AN AIR CONDITIONED ENVIRONMENT. KRAUS
The national radar mosaic for the moment the first event began.
16 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333025, 5333026, 5333027, 5333028, 5333029, 5333030, 5333031, 5333090, 5333091, 5333092, 5333093, 5333094, 5333095, 5333401, 5333402, 5333403.